Hail, Holt
- When
- May 22, 6:15 AM CST
- Where
- Holt County, 5.53 mi N of Chambers
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.280, -98.750
Isolated elevated severe thunderstorms developed across eastern portions of north central Nebraska during the early morning of May 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated elevated severe thunderstorms developed across eastern portions of north central Nebraska during the early morning of May 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 22, 5:36 AM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 636 AM CDT TUE MAY 22 2012 .AVIATION... FOR THE KVTN AND KLBF TERMINALS THROUGH 12Z WEDNESDAY. GUSTY SOUTHERLY WINDS TODAY AND THIS EVENING...COUPLED WITH THE THREAT FOR THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING WILL HIGHLIGHT AVIATION FORECAST CONCERNS OVER THE NEXT 24 HOURS. FOR THE KLBF TERMINAL...STRONG SOUTHERLY WINDS WILL DEVELOP LATER THIS MORNING AND MAY GUST AS HIGH AS 30 KTS BEFORE DIMINISHING THIS EVENING. AT THE KVTN TERMINAL...WIND GUSTS MAY REACH 35 KTS THIS AFTERNOON...BEFORE DIMINISHING TO UNDER 25 KTS BY LATE EVENING. SKIES WILL BE CLEAR TODAY WITH INCREASING MID LEVEL CLOUDINESS EXPECTED LATER THIS AFTERNOON AS THUNDERSTORMS INITIATE WEST OF KLBF AND KVTN. COVERAGE OF TSRAS IS EXPECTED TO BE ISOLATED INITIALLY AND WILL INCREASE FURTHER EAST...AS BETTER LOW LEVEL MOISTURE IS EXPECTED. WILL HANDLE TSRA CHANCES WITH A PROB30 GROUP FROM ROUGHLY 00Z THROUGH 06Z THIS EVENING. AFTER 06Z...THE THREAT FOR THUNDERSTORMS SHOULD SHIFT EAST OF THE KLBF AND KVTN TERMINALS WITH CLEARING EXPECTED OVERNIGHT. && .PREV DISCUSSION... /ISSUED 409 AM CDT TUE MAY 22 2012/ .SYNOPSIS... STRONG SURFACE HIGH PRESSURE DOMINATES THE MID MISS RVR VALLEY...WHILE LOW PRESSURE TROUGH ALONG THE EASTERN ROCKIES. UPPER LEVEL DISTURBANCE CONTINUES TO MOVE ACROSS THE CENTER PART OF THE STATE...WITH NARROW BAND OF SHOWERS WITH AN OCCASIONAL LIGHTNING STRIKE. WINDS...DUE TO PRESSURE TIGHT GRADIENT...HAVE REMAINED UP SO FAR...WITH TEMPS STILL IN THE UPPER 50S TO LOWER 60S. && .DISCUSSION... DISTURBANCE SLOWLY PUSHES EAST WITH A FEW SHOWERS POSSIBLY LINGERING THE NEXT FEW HOURS...BEFORE DISSIPATING. TIGHT PRESSURE GRADIENT CONTINUES WITH MIXING MOST OF THE 850 MB WINDS...35 KTS OVER N CENTRAL NEB...FOR THE AFTERNOON. WIND ADVISORY CONTINUED...HOWEVER STILL WINDY CONDITIONS OVER THE WEST...BUT SHOULD REMAIN JUST BELOW CRITERIA. DRY LINE WILL DEVELOP/INTENSIFY OVER THE WEST FOR THE AFTERNOON. VERY DRY AIR WILL BE WEST OF THE LINE...WITH FIRE WEATHER CONCERNS OVER THE PANHANDLE. HIGHS TODAY SHOULD EASILY PUSH INTO THE 80S AND LOW 90S WITH THE STRONG S WINDS AHEAD OF AN APPROACHING COLD FRONT. DRY LINE WILL AGAIN BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. QUESTION IS WHETHER CAP WILL HOLD. MODELS DEVELOP NARROW BAND OF CAPE VALUES IN EXCESS OF 3000 J/KG ALONG THE DRY LINE. STEEP MID LEVEL LAPSE RATES AND SHEAR SHOULD BE STRONG ENOUGH TO SUSTAIN ANY DEVELOPMENT...WITH SEVERE WEATHER POSSIBLE...MAINLY LARGE HAIL AND POSSIBLY SOME WINDS. ACTIVITY WILL MOVE EAST OVERNIGHT WITH A COLD FRONT PUSH ACROSS THE AREA OVERNIGHT. THIS WILL DROP TEMPS CONSIDERABLY FOR WEDNESDAY...WITH HIGHS GENERALLY IN THE 70S. UPPER LEVEL DISTURBANCE FOLLOWS THE COLD FRONT AND SHOULD SEE AN AREA OF SHOWERS DEVELOP. KEPT MENTION OF THUNDER WITH IT BEING LATE MAY AND IN THE AFTERNOON...HOWEVER INSTABILITY IS MARGINAL AT BEST...WITH LI/S POSITIVE. OVERALL UPPER LEVEL PATTERN WILL THEN TRANSITION FROM RIDGE IN THE WEST TO A BROAD TROUGH...WITH THE RIDGE ALONG THE EAST COAST. SEVERAL LOWS WILL HELP TO DIG TROUGH OVER THE WEST...WHILE A CLOSED HIGH DEVELOPS OVER THE SOUTHEAST CONUS. SOUTHWEST FLOW DEVELOPS WITH SEVERAL WAVES TO MOVE ACROSS THE AREA. SHOULD HELP TO KEEP CLOUDS AND COOLER TEMPS ACROSS THE REGION FOR THURSDAY. MODELS TRACK THE STRONGEST WAVE ACROSS THE AREA WED NIGHT...WITH LIKELY POPS CONTINUED. AS THE TROUGH DIGS IN THE WEST...WEAK RIDGING LATE IN THE WEEK AND INTO THE FIRST PART OF THE HOLIDAY WEEKEND WILL HELP TO PUSH TEMPS UP. MODELS HAVING GREAT DIFFICULTY WITH THE PLACEMENT OF THE RIDGE/TROUGH TRANSITION ACROSS THE AREA. THIS RESULTS IN A LARGE MARGIN BETWEEN MODELS. ACTIVE WEATHER AND POSSIBLE CLOUD COVER ALSO MAKES THE FORECAST DIFFICULT. ECMWF IS THE STRONGEST AND FURTHER WEST WITH THE HIGH OVER SOUTHEAST FOR THE WEEKEND. 850 MB TEMPS PUSH BACK INTO THE MID 20S...SUGGESTING HIGHS WELL INTO THE 80S. HOWEVER THE LATEST RUN OF THE GFS PUSHED THE HIGH FURTHER EAST...ESPECIALLY FOR SUNDAY...WITH 850 MB TEMPS ONLY IN THE MID TEENS FOR SATURDAY AND MUCH COOLER FOR SUNDAY. RESULTING TEMPS AT THE SURFACE ARE MORE THAN 20 DEGREES DIFFERENCE WITH THE LATEST MEX GUIDANCE IN THE 60S FOR HIGHS ON SUNDAY. DID TREND THE FORECAST SLIGHTLY COOLER...HOWEVER WILL WAIT FOR BETTER AGREEMENT BEFORE MAKING LARGE ADJUSTMENTS. && .FIRE WEATHER... WILL BE HOISTING A RED FLAG WARNING FOR ZONE NEZ204 FOR THIS AFTERNOON AND EARLY THIS EVENING...IN PARTICULAR...WESTERN PORTIONS OF THIS ZONE INCLUDING THE EASTERN NEBRASKA PANHANDLE. A WELL ESTABLISHED DRY LINE WILL BECOME ORIENTED ALONG THE EASTERN PANHANDLE LATER TODAY. WEST OF THIS FEATURE...SFC DEW POINTS WILL DROP INTO THE 30S WITH AIR TEMPERATURES IN THE MID 90S. THIS WILL RESULT IN SEVERAL HOURS OF SUB 15 PERCENT RELATIVE HUMIDITIES. IN ADDITION TO LOW RELATIVE HUMIDITIES...SWRLY WINDS WEST OF THE DRY LINE WILL BE GUSTY WITH THE POTENTIAL FOR GUSTS AS HIGH AS 30 MPH LATER THIS AFTERNOON. ALSO...DRY LIGHTNING CANNOT BE RULED OUT EITHER...AS CONVECTION IS EXPECTED TO FIRE ALONG THE EASTERN EDGE OF THE DRY LINE AROUND 21Z THIS AFTERNOON. THIS CONVECTION WILL BE ELEVATED INITIALLY...DUE TO LIMITED BOUNDARY LAYER MOISTURE. EAST OF THE PANHANDLE...BOUNDARY LAYER MOISTURE WILL INCREASE QUICKLY...LIMITING THE DRY LIGHTNING THREAT...BUT INCREASING THE THREAT FOR LARGE HAIL OR DAMAGING WINDS. && .LBF WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR NEZ204. WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NEZ005>010-025>029-037-038-094. && SYNOPSIS/DISCUSSION...MASEK AVIATION/FIRE WEATHER...CLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 525 AM CDT TUE MAY 22 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-231030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 525 AM CDT TUE MAY 22 2012 /425 AM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. STRONG SOUTHERLY WINDS ARE EXPECTED TODAY ALONG AND EAST OF A LINE FROM MERRIMAN TO ARNOLD WHERE SUSTAINED WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 45 MPH ARE LIKELY. WINDS ARE EXPECTED TO DIMINISH LATER THIS EVENING. CRITICAL FIRE DANGER IS LIKELY THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE EASTERN NEBRASKA PANHANDLE DUE TO A COMBINATION OF LOW RELATIVE HUMIDITIES...GUSTY SOUTHWESTERLY WINDS AND THE THREAT FOR DRY LIGHTNING. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND WESTERN AREAS OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG A DRY LINE...WHICH IS EXPECTED TO BE LOCATED ACROSS THE EASTERN PANHANDLE. ENOUGH LOW LEVEL MOISTURE AND WIND SHEAR EXISTS TO SUPPORT ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. AT THIS TIME...THE GREATEST THREAT IS LAGRE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A COLD FRONT WILL STALL ACROSS CENTRAL AND EASTERN NEBRASKA ON WEDNESDAY. LOCATIONS ALONG AND EAST OF THIS FEATURE WILL SEE A DECENT THREAT FOR STRONG TO SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. AT THIS TIME...THE THREAT IS GREATEST EAST OF A LINE FROM EWING IN HOLT COUNTY...TO EUSTIS IN FRONTIER COUNTY. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN SEVERE THREATS. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA AS AN ACTIVE PATTERN BUILDS INTO THE CENTRAL ROCKIES AND HIGH PLAINS. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CLB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 655 AM CDT TUE MAY 22 2012 NEZ010-028-029-221245- GARFIELD NE-HOLT NE-WHEELER NE- 655 AM CDT TUE MAY 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...SOUTHEASTERN HOLT AND NORTHEASTERN GARFIELD COUNTIES UNTIL 745 AM CDT... AT 653 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHAMBERS...OR 17 MILES SOUTH OF ONEILL... MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA... FOUR CORNERS... INMAN... PAGE... KNIEVELS CORNER... EWING... HIGHWAY 281 MILE MARKER 170... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BUTTLER
The North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 12:16 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381463, 381464, 381465, 381466.